MAUDE Adverse Event Report: ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD

ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD
Model Number USSL-1700260
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 12/22/2022
Type of Reportable Event Death
Event or Problem Description
A 93 year old female was being treated for a traumatic femur fracture with an illuminoss implant, to be followed by plate and screws after implant placement.During the curing cycle, the patient blood pressure dropped, and the patient passed.
 
Additional Manufacturer Narrative
Returned product evaluation the device remained implanted and was not returned for evaluation.Dhr review a review of manufacturing records for the product involved in this complaint was performed, and found that the product met specifications at the time of manufacture and release.Follow-up information from the user: in a follow up call with this user, he described his plan for the treatment, the additional instrumentation to be used, the patient pre-existing medical conditions, and the steps performed during this case.There was no reported deviation from the manufacturer's instructions, and the user reported that the procedure had been going quite well, and that no product problems were observed.Although this was an elderly patient (93) with some co-morbidities, the user and the anesthesiologists felt that the patient's condition had been optimized for the surgery.Patient pre-existing medical conditions included heart issues identified on ekg, valve regurgitation, aortic stenosis, ventricular hypertrophy on the left side, dementia, some hypertension, and the oblique femur fracture he was treating.Asa score was 3, and the patient had a stroke 10-15 years prior.The patient had a spiral oblique midshaft femur fracture above a long stem total knee implant.The user's plan was to do an open reduction, and was planning to use the illuminoss for intermedullary support and to put screws and plate across it to allow her to weight bear on her leg.In the or he made the approach, she was doing fine, not bleeding too much.He used two clamps to reduce the fracture and then planned on using a 17x260mm illuminoss.He used a stryker 3.2mm guidewire and stryker reamer to gain bone access.Then he used the illuminoss ball tipped guidewire and illuminoss 8mm reamer to clear the canal.He inserted the sheath/dilator into the canal and pulled the ball tipped guidewire out.He placed the implant through the sheath/dilator and removed them.Everything was lined up (fracture was reduced).He infused 3 ½ vials of monomer.He reported that he watched it inflate under fluoroscopy, and it looked appropriate.He was happy with how reduction looked.About 60 seconds after activating the light box, his anesthesia team told him that the patient's blood pressure had suddenly dropped.She was given fluids and blood, and resuscitation was started.A couple of minutes after, they started doing chest compressions.They got a rhythm back, 4 or 5 times after doing chest compressions, but then her rhythm would drift down again and they would have to restart chest compressions anew.Meanwhile the illuminoss light box had been left on, and they had reached the end of the curing time.He had two clamps on the fracture and the illuminoss device was implanted.There were 15 seconds left of curing time, so the user put a lag screw across the fracture and through the illuminoss implant and then another screw proximal to the fracture to function as an interlocking screw, so she would have some amount of stability if she stabilized.A drill was used to place the screws.The illuminoss device was solid inside the bone.The user's plan at that time was to add a neutralization plate later in a different procedure if she stabilized.He performed separation of the catheter portion of the implant and closed the patient.The team continued with cpr.At 45 minutes, the family was consulted, and they did not want to continue aggressive chest compressions.The family's "do not resuscitate" instructions were passed to the or team, and 8 mins later she passed away in the or.The user concluded that neither he nor his institution identified the cause of the patient death.No autopsy was performed.He shared that it could be the result of a thromboembolic event or a fat embolism.Thromboembolic events and fat embolisms that could result in organ damage or failure are known risks of im fixation procedures, which are included in the product labeling.The firm requested anesthesia pre-op assessment and operative anesthesia records for this case.The user responded that he would try to provide these.At the time of this mdr report, no further information from the medical practitioner has been received.Medical oversight review: illuminoss hosted an internal medical oversight review for this case on january 3rd, 2022, in which the firm reviewed the case details and x-rays provided by the user.The user concluded that possible causes of the patient death could be the result of a thromboembolic event from a blood clot or a fat embolism from the fracture or fixation procedure to fix the fracture.The firm's medical oversight added that it could also be the result of a coincidental primary cardiac event physiologically unrelated to the implantation procedure.This patient could have experienced a cardiac event related to the fact that she was elderly, under anesthesia, being operated on, an incision made so they could reduce and clamp the fracture, with pre-existing medical conditions.The medical oversight review concluded that additional review would be beneficial if the user could provide the medical records the firm has requested.At the time of this mdr report, the requested records were not received from the user.A literature search was conducted to supplement this investigation into the potential causes of the patient death.This literature review confirmed that the risk of mortality for fracture patients is most significantly contributed to by patient age (<65), patient comorbidities, and also the bone in which the fracture is experienced, and the traumatic nature of the fracture.Specifically, patients experiencing fracture of the long bones (femur, humerus, tibia) are more at risk than similar patients with fractures in other bones.The literature review supports an evaluation that the risk of mortality for elderly and sick long bone fracture patients is present due to the presence of the fracture itself.A surgical procedure of any kind increases the risk.This literature review confirmed that the risk of thromboembolic event due to patient co-morbidities, and pulmonary embolism from a clot is a risk for intramedullary fracture fixation procedures.This literature review confirmed that there is a risk of fat embolism - both from the presence of the fracture itself, as well as from an im fixation procedure.This literature review also confirmed that myocardial infarction due to patient co-morbidities is also a risk for this patient population.This review concluded that the current illuminoss field experience appears to be in line with the general risks of long bone fractures that are treated operatively by any state of the art treatments.When reviewed against the field experience for all fracture patients through a literature review, the current rate for perioperative mortality for patients undergoing fracture repair with an illuminoss implant (0.32%) is lower than the range of expected rates for intramedullary repair of long bone fracture patients (1.1% to 6.0%).Review of ifu a review of us implant ifu 900356 rev.W was performed.There is no indication that the user deviated from the manufacturer's instructions for intended use of the product.The ifu contains the risk that "as with any im fixation system, the following can occur: thromboembolic event or fat embolism (blood clot, fat, or other material that could result in organ damage or failure)".Conclusion the cause of the patient's cardiac event and death in this case remains unknown.No autopsy was performed, and the treating physician and institution gave no conclusion as to the cause.The procedure performed was for an on-label indication (in the femur to provide supplemental fixation to an anatomically appropriate fda-cleared fracture fixation system).There was no deviation from the manufacturer's instructions for use.Based on this information and the literature review performed, the most probable causes of the patient's terminal event and death therefore remain 1) a fat embolism released by the fracture or the device implantation into the intramedullary canal, 2) a thromboembolic event caused by a pre-existing medical condition not related to the fixation procedure, 3) the patient's pre-existing co-morbidities (heart issues, valve regurgitation, aortic stenosis, ventricular hypertrophy, dementia, hypertension) or 4) a primary cardiac event related to the stress of the trauma, anesthesia and surgical manipulation of an injured extremity.Of these, the risks that may be device-use related are explained in the device labeling and risk documentation.Specifically, "thromboembolic event or fat embolism (blood clot, fat, or other material that could result in organ damage or failure)".There is no indication that this event was a result of malfunction, failure, change in the characteristics or performance of the device, or device misuse.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDUILLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providence, RI 02914
4017140008
MDR Report Key16221517
Report Number3006845464-2023-00003
Device Sequence Number7492661
Product Code QAD
UDI-Device IdentifierM986USSL17002600
UDI-PublicM986USSL17002600
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Model NumberUSSL-1700260
Device Catalogue NumberUSSL-1700260
Device Lot Number390623
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2022
Initial Report FDA Received Date01/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/26/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale